SIR: Ticlopidine (TPD), a powerful antiplatelet activator that inhibits adenosine diphosphate—induced platelet aggregation, is frequently given for secondary stroke prevention. A rare side effect of TPD is bone marrow suppression causing agranulocytosis and isolated aplastic anemia; this usually occurs shortly after the beginning of treatment.1—4 Consequently, blood cell counts are required within short intervals during the first 3 months of treatment. Late-onset aplastic anemia due to TPD therapy has not been reported before.
In an 85-year-old woman, TPD was started as a secondary stroke prevention after a second stroke. She underwent hematologic monitoring every 2 weeks during the first 3 months. Immunoglobulin M-kappa paraproteinemia had been found after the first stroke, but repeated investigations gave no indication for plasmocytoma. Besides TPD, the patient had received lisinopril, nifedipine, and digoxin since the second stroke. One year after starting TPD, the patient was admitted because of acute heart failure. Laboratory investigations at that time already revealed a slight normocytic and normochrome anemia. After treatment, she regained her previous condition. She was additionally given furosemide, molsidomine, nitroglycerin, and allopurinol. TPD was continued.
Nineteen months after starting TPD, the patient was admitted because of increasing fatigability, dyspnea, and anemia. On her arrival, erythrocytes were 2.01, hemoglobin 5.6, and hematocrit 17.9. Median cell volume, median cell hemoglobin, and median cell hemoglobin concentration were normal, as were leukocytes, platelets, iron, transferrin, lactate-dehydrogenase, haptoglobin, and bilirubin. Reticulocytes were normal later on. Tests for occult blood in the feces were negative. Gastroscopy revealed chronic atrophic gastritis, and colonoscopy revealed melanosis coli and rare sigmoidal diverticles. Rectoscopy revealed internal hemorrhoids. Bone marrow aspiration was refused by the patient. TPD was changed to pentoxifylline; the other medications remained unchanged. After six red cell transfusions, the blood cell count became normal again. Three and 6 months after discharge the blood cell count was still normal, despite unchanged medication.
This case shows that TPD may cause severe isolated normochrome and normocytic anemia, even 19 months after starting medication. The patient's anemia was interpreted as aplastic and TPD-induced, since acute and chronic bleeding as well as hemolysis and vitamin B2, B6, and B12 deficiency were excluded. There was no indication for sideropenic or sideroachrestic anemia. Neither chronic infection nor tumor was found. There was no severe liver or kidney insufficiency or hemoglobinopathia.
Isolated aplastic anemia has been previously described as a rare side effect of TPD.2—5 In most of these cases, anemia occurred a few weeks after starting TPD. Why anemia in our patient did not become symptomatic until 19 months after initiation of treatment remains speculative; possibly the occurrence of anemia due to TPD decreases with age. Discontinuation of TPD led to an immediate improvement of the blood cell count and suggests TPD as the causative agent for the anemia in our patient. However, paraproteinemia predisposed for anemia cannot be definitively excluded.
An implication of the presented case is that controlled studies should be carried out dealing with the following questions: 1) should blood cell counts be conducted more frequently than recommended by the producing company, and 2) should TPD no longer be recommended as a stroke prophylaxis, especially in older patients.
Severe isolated aplastic anemia may be a late complication of TPD. The use of TPD as a secondary stroke prevention should be reconsidered, especially in older patients.